Wisconsin, 2012

Hail and Damaging Winds in Wisconsin, September 4, 2012

September 4, 2012 · NWS GRB · 12 events in 4 counties and zones

Thunderstorms that developed ahead of a weak cold front and an upper level disturbance produced wind damage, and isolated large hail, in central Wisconsin. Winds from the storms snapped and uprooted trees, downed power lines, and caused minor damage to two buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms that developed ahead of a weak cold front and an upper level disturbance produced wind damage, and isolated large hail, in central Wisconsin. Winds from the storms snapped and uprooted trees, downed power lines, and caused minor damage to two buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Sep 4, 5:08 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 4, 5:08 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
608 PM CDT TUE SEP 4 2012

.UPDATE...SVR STORMS VERY SLOWLY MAKING THEIR WAY TOWARD THE AREA
FM THE W. THE STRONGEST STORMS WERE DROPPING SE...SO IT LOOKS LIKE
THE SW CORNER OF THE AREA WL BE AT GREATEST RISK OF GETTING SVR
WX. STORMS HAVE BEEN PRIMARILY HAIL PRODUCERS THUS FAR...BUT
SHOWING SOMESIGNS OF BETTER WIND POTENTIAL WITHIN THE PAST 20
MINUTES OR SO.

EXPECT INSTABILITY TO WANE NOW THAT WE ARE APPROACHING SUNSET. AT
THIS POINT...WOULD NOT ANTICIPATE THE NEED TO EXTEND THE WATCH ANY
FARTHER E.

SHOULD BE SOME FG POTENTIAL AGAIN LATE TNGT. THOUGH SET-UP NOT AS
GOOD AS WE HAD THIS MORNING.

SKOWRONSKI
&&

.PREV DISCUSSION...ISSUED AT 223 PM CDT TUE SEP 4 2012...

SHORT TERM...TNGT AND WED. ACTIVE WEATHER PERIOD EXPECTED OVER
THE NEXT 24 HOURS AS INITIAL CONVECTIVE ACTIVITY AHEAD OF WEAK
SFC TROF MOVES ACROSS THE REGION THIS EVENING. THIS ACTIVITY TO BE
FOLLOWED BY ANOTHER ROUND OF SHOWERS/THUNDERSTORMS LATE TNGT THRU
MOST OF WED ASSOCIATED WITH A CDFNT. TRYING TO TIME BOTH OF THESE
PCPN CHCS TO BE THE PRIMARY FCST FOCUS.

THE 19Z MSAS SFC ANALYSIS INDICATED A WEAK AREA OF HI PRES OVER
LWR MI...WHILE A SFC TROF WAS LOCATED ON THE MN/WI BORDER. THE
ATMOSPHERE IS PRIMED FOR THUNDERSTORM DEVELOPMENT OVER WI WITH
STRONG INSTABILITY AND A LOT OF MOISTURE AVAILABLE.

STILL EXPECT TO SEE CONVECTION FIRE LATE THIS AFTERNOON OVER ERN
MN/WRN WI AHEAD OF THE SFC TROF WITH PLENTY OF INSTABILITY/LOW-
LEVEL MOISTURE IN PLACE. THESE STORMS COULD BE STRONG TO SEVERE
GIVEN THE MODERATE AMOUNT OF SHEAR OVER THE REGION HEADED INTO THE
EARLY EVENING HOURS. AS SFC HEATING WANES THIS EVENING...EXPECT
THUNDERSTORM ACTIVITY TO DIMINISH TOWARD ERN WI...THUS HIGHEST
POPS HAVE BEEN PLACED ACROSS CNTRL WI. WEAK SUBSIDENCE SHOULD
ALLOW FOR SKIES TO TEMPORARILY BECOME PARTLY CLOUDY AND WITH LIGHT
WINDS/DEW PTS IN THE 60S...WE COULD SEE SOME PATCHY FOG DEVELOP
ONCE AGAIN AND HAVED ADDED THIS TO THE FCST. THE BREAK IN PCPN
CHCS TO BE SHORT-LIVED AS A STRONG SHORTWAVE TROF/ATTENDANT CDFNT
SWEEP INTO THE UPR MS VALLEY LATER TNGT. ONSET OF WAA AND PRE-
FRONTAL ASCENT WL GENERATE A LARGE AREA OF SHOWERS/THUNDERSTORMS
WHICH WL BE APPROACHING THE FCST AREA BY DAYBREAK.

SHOWERS/THUNDERSTORMS WL SWEEP ACROSS NE WI WED MORNING AND
QUICKLY PUSH TO THE EAST DURING THE AFTERNOON. EVEN THO TIMING OF
THE COLD FRONTAL PASSAGE IS NOT IDEAL...STRENGTH OF THE MID-LEVEL
SPEED MAX ACCOMPANIED BY FRONTAL LIFT...MODERATE INSTABILITY...
STRONG SHEAR AND PLENTY OF MOISTURE...COULD BRING A ROUND OF
STRONG TO SEVERE STORMS TO MOST OF THE REGION DURING THE MORNING
HOURS BEFORE DRYING CONDITIONS BEGIN TO ADVECT INTO THE REGION
DURING THE AFTERNOON. MAX TEMPS TO BE HELD DOWN BY CLOUDS/PCPN IN
THE MORNING BEFORE SOME CLEARING LATER IN THE DAY ALLOWS TEMPS TO
RECOVER INTO THE 75-80 DEG RANGE.

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY.
COOLER AND DRIER AIR BUT STILL CLOSER TO NORMAL TEMPERATURES
EXPECTED FOR THE REMAINDER OF THE WEEK IN THE WAKE OF A COLD FRONT
ON WEDNESDAY.

SURFACE HIGH PRESSURE SYSTEM TO DRIFT OVER THE REGION WEDNESDAY
NIGHT INTO THURSDAY. ANOTHER SHORT WAVE TROUGH WITH COLD FRONT IS
EXPECTED TO DROP OVER THE STATE THURSDAY NIGHT INTO FRIDAY. WILL
CONTINUE THE SHOWERS MENTION DUE TO THE FRONT AND UPPER JET
SUPPORT. THESE FEATURES DRIFT SOUTH OF AREA BY FRIDAY NIGHT. WILL
KEEP A CHANCE LINGERING OVER THE SOUTHEAST PORTION FRIDAY NIGHT DUE
TO THE UPPER LOW STILL DROPPING SOUTH.

MEDIUM RANGE MODELS HAVE TRENDED TOWARD A BETTER CONSENSUS WITH
THE PROGRESSION WITH THE UPPER LOW THIS WEEKEND. THE PREVIOUS LOWER
ECMWF HAS TRENDED TOWARD THE MORE PROGRESSIVE UK AND GFS...SO WILL
KEEP THE DRY FORECAST WITH LESS CLOUDS FOR THE WEEKEND GOING.

OVERALL QUIET WEATHER ANTICIPATED AS AN UPPER RIDGE BUILDS INTO
THE NORTHERN AND CENTRAL PLAINS...LEAVING THE FORECAST AREA IN THE
A NORTHWEST FLOW REGIME. PERHAPS A WARM UP FAR THE EARLY PART OF NEXT
WEEK DEPENDING ON HOW FAST THE UPPER RIDGE DRIFTS EAST WITH THE
RETURN FLOW OVER THE GREAT LAKES REGION.
&&

.AVIATION...FOR 00Z TAF ISSUANCE. TSTMS WL BE THE MAIN AVIATION
HAZARD THIS EVENING. LOOKS LIKE THE STRONGEST STORMS WL TRACK ACRS
THE SW PART OF THE AREA...PROBABLY TO THE S AND W OF AUW/CWA.
COULD BE A PERIOD OF FAIRLY WIDESPREAD IFR/LIFR CONDITIONS LATER
TNGT AS FG ONCE AGAIN FORMS. BUT WINDS JUST ABV THE SFC WL BE
STRONGER THAN 24 HRS AGO...ESP LATE TNGT. ALSO...INCOMING CLDS
AHEAD OF THE NEXT UPR SHRTWV WL ALSO ARRIVE LATE AT NGT. BOTH
THOSE FACTORS SHOULD KEEP VSBYS FM BECOMING AS POOR AS THEY DID
EARLY THIS MORNING.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 4, 10:53 AM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1153 AM CDT TUE SEP 4 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-051700-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1153 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE UPPER MISSISSIPPI
VALLEY THIS AFTERNOON AND MOVE TOWARD CENTRAL WISCONSIN BY EARLY
EVENING. THERE IS A POSSIBILITY THAT SOME OF THESE STORMS COULD
BECOME SEVERE WITH THE MAIN HAZARDS BEING LARGE HAIL AND DAMAGING
WINDS. THE THUNDERSTORMS ARE THEN FORECAST TO REACH EASTERN
WISCONSIN LATER IN THE EVENING...BUT WEAKEN IN THE PROCESS.

ANOTHER ROUND OF THUNDERSTORMS IS THEN EXPECTED TO DEVELOP LATE
TONIGHT AND APPROACH CENTRAL WISCONSIN TOWARD DAYBREAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE OVER THE
ENTIRE AREA THROUGH AT LEAST WEDNESDAY MORNING AS AN UPPER LEVEL
DISTURBANCE AND COLD FRONT MOVE ACROSS THE AREA. DAMAGING WINDS
AND LARGE HAIL ARE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS EVENING AND AGAIN LATE
TONIGHT INTO WEDNESDAY MORNING.

LMZ521-522-541>543-051700-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
1153 AM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING. A FEW OF THESE
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE LIKELY WEDNESDAY. ISOLATED STRONG THUNDERSTORMS WITH
GUSTY WINDS AND HAIL ARE POSSIBLE.

AK

In the hours before

Special weather statement, Sep 4, 5:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
618 PM CDT TUE SEP 4 2012

WIZ030-035-036-050015-
MARATHON-PORTAGE-WOOD-
618 PM CDT TUE SEP 4 2012

...STRONG THUNDERSTORMS TO AFFECT WESTERN MARATHON COUNTY...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTERN CLARK COUNTY...MOVING EAST AT 35
MPH.

PENNY SIZE HAIL...WINDS TO 45 MPH...CONTINUOUS CLOUD TO GROUND
LIGHTNING...ARE POSSIBLE WITH THIS STORM AS IT MOVES INTO WESTERN
MARATHON COUNTY.

* THE THUNDERSTORM WILL BE NEAR...
  SPENCER BY 625 PM CDT...
  MARSHFIELD BY 635 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY INDOORS UNTIL THE STORM PASSES. SEEK SHELTER IN A STURDY
STRUCTURE UNTIL THIS STORM HAS PASSED.

EB

The radar

The La Crosse radar (KARX), 127 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Marathon

When
September 4, 5:30 PM CST
Where
Marathon County, 0.69 mi S of Spencer
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.760, -90.280

Thunderstorms produced sustained winds estimated near 40 mph with gusts to 60 mph in Spencer.

Thunderstorm Wind, Wood

When
September 4, 5:45 PM CST
Where
Wood County, 1.63 mi WSW of Marshfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.660, -90.200

Thunderstorm wind gusts to 60 mph downed trees, some as large as 8 inches in diameter, west of Marshfield.

Thunderstorm Wind, Marathon

When
September 4, 5:50 PM CST
Where
Marathon County, 4.04 mi NW of Rozellville
Measured
56 kt (64 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
44.790, -90.080

Thunderstorm winds blew in the glass window at a gas station and downed power lines south of Stratford.

Hail, Portage

When
September 4, 6:18 PM CST
Where
Portage County, 4.88 mi SW of Junction City
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.530, -89.820

Thunderstorms produced penny size hail southwest of Junction City.

Thunderstorm Wind, Marathon

When
September 4, 6:30 PM CST
Where
Marathon County, 3.54 mi SSW of Schofield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
44.850, -89.616

Thunderstorm winds downed a large tree that fell onto and damaged a deck.

Thunderstorm Wind, Marathon

When
September 4, 6:30 PM CST
Where
Marathon County, 1.84 mi W of Schofield
Measured
70 kt (81 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
44.897, -89.638

A thunderstorm wind gust, estimated at 80 mph, bent a highway sign to the ground. The sign, at the STH 29 and U.S. Highway 51 interchange, was on steel posts that bent at the base.

Thunderstorm Wind, Marathon

When
September 4, 6:32 PM CST
Where
Marathon County, 3.13 mi SSW of Schofield
Measured
70 kt (81 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
44.860, -89.630

Thunderstorm winds blew off part of a roof of a metal building system near Rothschild.

Thunderstorm Wind, Marathon

When
September 4, 6:35 PM CST
Where
Marathon County, 4.04 mi NE of (Cwa)cen Wi Arpt Mos
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.820, -89.610

Thunderstorm winds snapped and uprooted several trees in the Town of Kronenwetter.

Thunderstorm Wind, Marathon

When
September 4, 6:35 PM CST
Where
Marathon County, 4.17 mi N of (Cwa)cen Wi Arpt Mos
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.840, -89.660

Thunderstorm winds, with gusts of 60 to 70 mph, snapped two railroad crossing gates, blew construction barrels across roads, and snapped several trees along Old Highway 51 between Kowalski Road and Exit 181.

Thunderstorm Wind, Portage

When
September 4, 6:35 PM CST
Where
Portage County, Plover
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.450, -89.530

Thunderstorms produced wind gusts estimated at 60 mph in Plover.

Thunderstorm Wind, Waupaca

When
September 4, 7:08 PM CST
Where
Waupaca County, 1.2 mi NW of Big Falls
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.630, -89.020

Thunderstorm winds downed a few trees and many branches just north of Big Falls.

Thunderstorm Wind, Waupaca

When
September 4, 7:27 PM CST
Where
Waupaca County, 0.69 mi S of Clintonville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.610, -88.750

Thunderstorms produced wind gusts estimated at 60 mph in Clintonville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408832, 408823, 408824, 408822, 408825, 408827, 408835, 408828, 408830, 408833, 408831, 408834.